Tornadoes · United States · Oregon · 2003
F0 tornado, Fox, Oregon, October 4, 2003
This F0 tornado ran 0.2 miles across Grant County on October 4, 2003, touching down at 3:42 PM PDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- October 4, 2003
- Touchdown
- 3:42 PM PDT (22:42 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Grant County
- Touchdown point
- 44.650, -119.150
- Lift-off point
- 44.650, -119.150
- Record number
- 666
What the Weather Service recorded
A small weak tornado, estimated strength F0, lasted three minutes with no damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the tornado touched down at Oct 4, 2:15 PM PDT, 1 hour 27 minutes earlier.
Area forecast discussion, Oct 4, 2:15 PM PDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OREGON 215 PM PDT SAT OCT 4 2003 .SHORT TERM... ELONGATED SHORTWAVE TROUGH APPROACHING THE FORECAST AREA THIS AFTERNOON. LARGE-SCALE LIFT AND OROGRAPHIC FORCING COUPLED WITH MARGINAL INSTABILITY HAS LED TO ISOLATED-WIDELY SCATTERED SHOWERS AND THUNDERSTORMS OVER NORTHEAST OREGON. THIS TREND EXPECTED TO CONTINUE THROUGH THE EVENING HOURS WITH WEAK UPWARD MOTION FIELD TO REMAIN OVER THE AREA. WILL MAINTAIN ISOLATED SHOWERS LATE EVENING AND OVERNIGHT AS BOTH THE ETA/GFS MAINTAIN SOME QPF...ALTHOUGH ANY LATE NIGHT ACTIVITY SHOULD BE SPOTTY AND LIGHT. ON SUNDAY THE REGION WILL BE IN A LULL BETWEEN AN UPPER LOW TO THE SOUTH AND MAIN BRANCH OF WESTERLIES OVER WESTERN CANADA. WAS TEMPTED TO REMOVE POPS...BUT ETA MAINTAINS SOME RESIDUAL MOISTURE/WEAK INSTABILITY IN THE EAST SO WILL KEEP LOW POPS THERE. SUNDAY NIGHT AND MONDAY LOOK DRY BEFORE A COLD FRONT APPROACHES MONDAY NIGHT. ON MONDAY NIGHT THERE WILL BE A CHANCE OF SHOWERS WASHINGTON CASCADES WITH THE FRONT. TEMPERATURES BEFORE THE FRONTAL PASSAGE WILL BE ABOVE NORMAL FOR THIS TIME OF YEAR. 78 .LONG TERM... TUESDAY THROUGH SATURDAY...EXTENDED FORECAST MODELS REMAIN IN GOOD AGREEMENT TODAY REGARDING THE LONG WAVE PATTERN IN THE EXTENDED. THE UPPER LEVEL RIDGE WILL SHIFT TO THE EAST ALLOWING SEVERAL PACIFIC WEATHER SYSTEMS TO MOVE INTO THE REGION. TIMING WILL BE DIFFICULT FOR EACH ONE AS A 120-150 KNOT JET SENDS THESE SYSTEMS QUICKLY ACROSS THE PACIFIC AND INTO THE AREA. THE FIRST SYSTEM WILL MOVE THROUGH TUESDAY FOR A CHANCE OF MAINLY MOUNTAIN SHOWERS...THEN A STRONGER UPPER LEVEL TROUGH EXPECTED WED NIGHT/THU. THIS PATTERN PERSISTS FRI/SAT...SO WILL CONTINUE WITH UNSETTLED FORECAST. WARM SUMMERLIKE TEMPERATURES WILL BE REPLACED BY SEASONAL AUTUMN TEMPERATURES THROUGH THE PERIOD. WOLF && .PRELIMINARY POINT TEMPS/POPS... PENDLETON (AIRPORT) 52 79 48 77 / 20 10 05 0 WALLA WALLA 54 78 51 76 / 20 10 05 0 TRI-CITIES 48 82 45 80 / 10 10 05 0 YAKIMA 46 80 43 78 / 10 10 05 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && 78
Hazardous weather outlook, Oct 4, 5:10 AM PDT, 10 hours 32 minutes before
ORZ041>050-WAZ024>030-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 510 AM PDT SAT OCT 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A WEAK DISTURBANCE WILL MOVE ACROSS OREGON THIS AFTERNOON...BRINGING ISOLATED SHOWERS AND AFTERNOON THUNDERSTORMS TO CENTRAL OREGON. ISOLATED SHOWERS AND EVENING THUNDERSTORMS WILL SPREAD NORTH ACROSS EASTERN OREGON AND SOUTHERN WASHINGTON TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ADDITIONAL UPPER LEVEL DISTURBANCES WILL BRING A FEW SHOWERS OVER THE MOUNTAINS SUNDAY AND SUNDAY NIGHT. A TRANSITION TO COOLER AND MORE SHOWERY CONDITIONS WILL BEGIN TUESDAY AND CONTINUE THROUGH FRIDAY AS THE UPPER FLOW PATTERN BECOMES WESTERLY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SMITH
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Boise Airport, ID (KBOI), 12:00Z
10.7 hours before the tornado, 264 km from the path. October 4, 2003.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -92816 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2298 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.1 K/km
Boise Airport, ID (KBOI), 00:00Z
1.3 hours after it, 264 km from the path. October 5, 2003.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -26 J/kg
- Surface CAPE
- 16 J/kg
- Mixed-layer LCL
- 3140 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 9.6 K/km
This ground now
The live radar over the trackEvery 2003 tornado in OregonEvery tornado in Oregon since 1950Warnings in force in Oregon nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.